My GP is on maternity leave, so I went to someone else in the group for a follow up to testing with specialists six weeks ago. She told me at that appointment that based on my tilt table test (BP 80/60 HR 50), symptoms, and ruling other issues out, that I have Orthostatic Hypotension due to an Autonomic Dysfunction. I had already been told by a Rheumatologist that I most likely have POTS and I needed to go somewhere like Vanderbilt because Emory doesn’t have the specialists to diagnose or treat it. The GP said that POTS is possible. So, since the Pindolol and Fludrocortisone were not resolving my fatigue or lightheadedness, and after a suggestion from a Neurologist, I was put on Midodrine only.
I wear compression stockings, drink 3-4 liters of water a day, take salt tablets, and take multiple vitamins. I had my Midodrine doubled a few weeks ago, and then had three weeks of terrible lightheadedness, nausea, and fatigue. The last few days have been better. My heart rate is normally in the 70’s but is in the 90’s/100’s when I am upright. Before the lifestyle changes and medication my heart rate was up around 120. My blood pressure tends to stay in a normal range. The Cardiologist explained to me that my heart rate is elevated because my heart has to compensate for my blood pressure, so that is why the tilt table test had to be done.
Yesterday I went to the GP for a six week follow up, and she said that since my symptoms have not completely improved with lifestyle changes, and Midodrine (10mg 3x daily), that I have anxiety, and am just hypersensitive to what is normally happening to my body. She also said that it was normal for women my size to have orthostatic hypotension and even faint a few times throughout their life time, and that most women would have the same results with a tilt table test. She also believes that POTS and other autonomic disorders will eventually be determined to be a form of anxiety disorder. I asked her if she would prescribe a low dose of an SSRI based on reading I have done, and she did agree (of course, since it is for anxiety). I started 20mg of Celexa yesterday evening. She told me not to read the side effects list, because I would just end up having the symptoms as a result. She told me a story about being in medical school and experiencing many of the symptoms in one of her textbooks, only to find out that it was all in her head.
So, now I am trying to decide if I should go back to the Cardiologist, or go to the Mayo Clinic in Jacksonville.
I would leave that doctor without looking back. With those kind of remarks I don't think she will be the most helpful of doctors. We take my son to the specialists who are well versed in POTS/Dysautonomia. They will never tell you it is all in your head. They might tell you that you do have anxiety, but that the anxiety is a symptom of dysautonomia, not the other way around.
I went to see Dr. Watkins at The Autonomic Disorders and Mitral Valve Prolapse Center in Birmingham, Alabama last week. They are able to do the tests in their office, and give you a diagnosis and treatment plan while you are there. I was there about 3 1/2 hours. Come to find out I am hyperadrenic, so I am off the Florinef, and on medication to bring down my heart rate and blood pressure. http://www.mvprolapse.com/
I also see Dr. Watkins in Birmingham AL at the MVP/D Center. They are very knowledgable and made a great difference in my life when I thought there was no help out there. I have been with them for about 4 years and they are very good about discussing any medical concerns on the phone and through email.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.